Alert archive / Nevada / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Reno, NV

August 18, 2008

NWS Reno, NV issued this red flag warning at Aug 18, 2008, 9:16 AM PDT. It took effect at Aug 18, 2008, 1:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2008, 9:16 AM PDT (16:16 UTC)
In effect from
Aug 18, 2008, 1:00 PM PDT
Expired
Aug 18, 2008, 7:00 PM PDT
In force
6 hr
Issued by
NWS Reno, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 181616
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
916 AM PDT MON AUG 18 2008

...BREEZY WINDS THIS AFTERNOON WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS...

CAZ273-NVZ459-190200-
/O.NEW.KREV.FW.W.0008.080818T2000Z-080819T0200Z/
MONO-EASTERN ALPINE COUNTIES-MINERAL AND SOUTHERN LYON COUNTIES-
916 AM PDT MON AUG 18 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PDT
THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON TO 15 TO 20 MPH WITH
GUSTS 30 TO 35 MPH. THE STRONGEST WINDS WILL BE ALONG THE SIERRA
FRONT NORTH OF MONO LAKE. IN ADDITION...DRY HUMIDITY VALUES THIS
AFTERNOON FROM 10 TO 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES. 

$$

JORDAN
HTTP://WEATHER.GOV/RENO/FIRE
1 follow-up statement
000 
WWUS85 KREV 190144
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
644 PM PDT MON AUG 18 2008


CAZ273-NVZ459-190245-
/O.EXP.KREV.FW.W.0008.000000T0000Z-080819T0200Z/
MONO-EASTERN ALPINE COUNTIES-MINERAL AND SOUTHERN LYON COUNTIES-
644 PM PDT MON AUG 18 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING. 

WINDS ACROSS MONO AND MINERAL COUNTIES ARE DECREASING THIS
EVENING WITH HUMIDITY NEAR 20 PERCENT. GUSTS OF 25 TO 30 MPH WILL
CONTINUE UNTIL 8 PM. THUS THE RED FLAG WARNING WILL EXPIRE AT 7
PM.

GUSTY WINDS ARE FORECAST FOR TUESDAY...BUT WITH HIGHER AFTERNOON
HUMIDITY. 

$$

BRONG

HTTP://WEATHER.GOV/RENO/FIRE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 18, 7:59 AM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 18, 7:59 AM PDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
759 AM PDT MON AUG 18 2008

.UPDATE...
QUICK UPDATE THIS MORNING TO INCREASE RIDGE WINDS IN THE SIERRA
TODAY. GUSTS UP TO 50 MPH WERE OCCURRING ON RIDGES IN MONO COUNTY
THIS MORNING WHILE SLIDE MOUNTAIN GUSTS WERE UP TO 40 MPH. SHOWERS
CONTINUE IN EXTREME NORTHERN LASSEN AND NORTHERN WASHOE COUNTIES
AT 8AM. SUBSIDENCE BEHIND AN EXITING SHORT WAVE MAY BE TOO STRONG
TO ALLOW REDEVELOPMENT LATER THIS AFTERNOON IN THE NORTH
ZONES...BUT WILL LEAVE ISOLATED STORMS IN AS THERE IS ANOTHER
SHORT WAVE APPROACHING THE NORTHERN CA COAST THAT COULD HELP GET
SOMETHING GOING LATER TODAY. RC

&&

.PREVIOUS DISCUSSION... /ISSUED 315 AM PDT MON AUG 18 2008/

SHORT TERM...

A TROUGH OFF THE NRN CA/PAC NW COAST WILL MOVE NORTHEAST OVER NRN CA
AND THE PAC NW THROUGH TUESDAY MORNING...WITH ANOTHER COLD FRONT
MOVING ACROSS THE AREA ON TUESDAY. ISOLD TO SCT SHOWERS ARE
DEVELOPING THIS MORNING AHEAD OF THE TROUGH FROM THE RENO AREA NORTH
INTO LASSEN AND NRN WASHOE/SURPRISE VALLEY. THESE SHOWERS ARE MOVING
NORTHWEST AROUND 25-30 MPH...THEREFORE ONLY LIGHT AMOUNTS OF
RAINFALL ARE EXPECTED EVEN IN SCT AREAS. CANNOT RULE OUT A TSTM THIS
MORNING...BUT BEST INSTABILITY SHOULD BE FURTHER NORTH. THIS
AFTERNOON A TSTM MAY DEVELOP OVER FAR NRN AREAS BEFORE THE TROUGH
PUSHES FURTHER NORTH.

AS THE TROUGH LIFTS NORTHEAST TODAY THE SURFACE GRADIENT WILL
TIGHTEN WITH INCREASING 700 MB FLOW AS A 55 KT JET STREAK MOVES OVER
THE AREA. MODEL 700 MB WINDS AROUND 15 KTS THIS MORNING ARE
VERIFYING WELL AS GUSTS 30-35 MPH ARE OCCURRING OVER THE SIERRA
CREST IN THE TAHOE BASIN. 700 MB FLOW WILL INCREASE TO AROUND 20 KTS
THIS AFTERNOON...BUT WILL PEAK THIS EVENING AND OVERNIGHT AROUND 30
KTS. THEREFORE WINDS WILL BECOME BREEZY THIS AFTERNOON...ESPECIALLY
NORTH OF HIGHWAY 50 AND ALONG THE 395 CORRIDOR IN MONO COUNTY.
WIDESPREAD GUSTS 25-30 MPH ARE EXPECTED...WITH GUSTS TO 35 MPH IN
WIND PRONE AREAS. HOWEVER THE SHORT WAVE SWINGS THROUGH THE WRN HALF
OF THE CWA 18Z-00Z ALONG WITH DECENT POSITIVE PV 1.5 PRESSURE
ADVECTION WHICH MAY FURTHER ENHANCE WINDS FOR A BRIEF PERIOD OF
TIME. HUMIDITIES WILL BE HIGHER TODAY THAN YESTERDAY AS THE TROUGH
MOVES IN. MID RH WILL LIKELY REMAIN AROUND 15% IN MOST
AREAS...EXCEPT FURTHER SOUTH IN MONO/MINERAL COUNTIES WHERE WINDS
SHOULD NOT BE AS STRONG OR WIDESPREAD. THEREFORE A HEADLINE FOR FIRE
WEATHER LOOKS TO BE SUFFICIENT FOR NOW. TEMPERATURES WILL DROP
SEVERAL DEGREES TO NEAR NORMAL TODAY WITH HIGHS IN THE LOW TO MID
90S IN WRN NV AND IN THE 80S IN THE SIERRA.

ON TUESDAY ANOTHER COLD FRONT MOVES THROUGH THE AREA WHICH WILL
BRING EVEN COOLER AIR TO THE CWA. TEMPERATURES WILL LIKELY DROP
BELOW NORMAL WITH HIGHS IN THE MID TO UPPER 80S IN WRN NV AND IN THE
70S IN THE SIERRA. THE GFS AND EUROPEAN ARE HINTING AT MOISTURE
ALONG THE COLD FRONT WITH SOME WEAK FRONTOGENESIS. THIS MAY BE
ENOUGH TO GENERATE A NARROW BAND OF LIGHT SHOWERS TUESDAY
MORNING/AFTERNOON NORTH OF RENO. INSTABILITY DOES NOT LOOK TO BE A
FACTOR FOR GENERATING ANY TSTMS...BUT 576 DAM LINE DROPPING OVER
LASSEN/NRN WASHOE COUNTIES MAY ALLOW A FEW SHOWERS TO FORM.
THEREFORE A SLIGHT CHANCE OF SHOWERS WERE ADDED TO THE FORECAST.
TUESDAY WILL ALSO BE ANOTHER BREEZY DAY AS THE FRONT APPROACHES AND
MOVES THROUGH. GUSTS 25-30 MPH ARE EXPECTED...WITH THE WINDIEST
CONDITIONS EXPECTED SOUTH OF INTERSTATE 80 AS THAT IS WHERE THE
SURFACE GRADIENT IS THE STRONGEST AHEAD OF THE FRONT. LOW HUMIDITIES
WILL STILL LINGER OVER SRN ZONES...SO DAY SHIFT CAN TAKE ANOTHER
LOOK AT FIRE WEATHER THREATS FOR TUESDAY.

A SHORTWAVE WILL PASS MAINLY NORTH OF AREA WEDNESDAY AND WEDNESDAY
NIGHT WHICH WILL HELP DRAG SOME 700-500MB MOISTURE ACROSS NRN AREAS.
THERE MAY BE ENOUGH SUPPORT TO PRODUCE ISOLATED SHOWERS IN THE NORTH
WEDNESDAY/WEDNESDAY NIGHT...OTHERWISE IT WILL BE DRY. GMCGUIRE

LONG TERM...THURSDAY THROUGH SUNDAY...

CURRENT FORECAST LOOKS ON TRACK AS MEDIUM RANGE MODELS ARE SHOWING
REASONABLE AGREEMENT AND RUN TO RUN CONSISTENCY. AN UPPER LOW MOVES
EAST ACROSS SOUTHERN ALBERTA AND SASKATCHEWAN ON THURSDAY WITH
LITTLE EFFECT ON THE CWA OTHER THAN LOCAL BREEZY CONDITIONS IN THE
AFTERNOON...MAINLY NORTHERN ZONES. HEIGHTS AND THICKNESS RISE FRIDAY
AND THROUGH THE WEEKEND AS HIGH PRESSURE NEAR THE FOUR CORNERS AREA
EXPANDS WESTWARD. THIS WILL BRING AN INCREASE IN TEMPERATURES TO THE
CWA...5 TO 10 DEGREES ABOVE NORMAL BUT NOT RECORD WARMTH AS WITH THE
RECENT EPISODE.

THE PERIOD SHOULD BE RELATIVELY CLOUD-FREE ALTHOUGH MID LEVEL (500
MB) MOISTURE WILL INCREASE GRADUALLY IN THE MONO-MINERAL COUNTY
CONVERGENCE ZONE AND PRODUCE A FEW CUMULUS BUILDUPS OVER THE
WEEKEND. WILL LEAVE THUNDERSTORMS OUT OF THE FORECAST FOR MONO AND
MINERAL COUNTIES AT THIS TIME BUT THEY MAY BE ADDED IN LATER SHIFTS
IF MOISTURE FORECASTS REMAIN CONSISTENT OR INCREASE. RC

AVIATION...

ISOLD -SHRA NEAR KRNO AND KTRK WILL END BY 12Z-13Z AS AN UPPER
DISTURBANCE MOVES NORTH ACROSS NORTHERN CA AND NV. SKIES CLEAR
BEHIND THIS FEATURE. ISOLD TSTMS WILL DEVELOP OVER FAR NORTHEAST CA
AND NORTHWEST NV AFTER 21Z BUT AREA TAF SITES SHOULD NOT BE
AFFECTED. LOW PRESS APPROACHING THE W COAST WILL TIGHTEN GRADIENTS
AND PRODUCE WIND GUSTS 20-25 KTS AT TAF SITES BETWEEN 20Z-04Z. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:43 AM PDTLake Wind AdvisoryREVDouglas, Lyon, Mineral, Washoe9 hr
Aug 17, 5:25 PM PDTSevere Thunderstorm WarningREVLassen35 min
Aug 17, 6:02 PM PDTSevere Thunderstorm WarningREVLassen43 min

Nearby

Red Flag Warnings in Nevada, 2008Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.